Colorado, 2020

High Wind in Colorado, March 26, 2020

March 26, 2020 · NWS PUB · 2 events in 1 county or zone

High winds in the wake of a strong cold front produced winds in excess of 58 MPH over parts of southern Colorado during the afternoon of March 26, 2020.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

High winds in the wake of a strong cold front produced winds in excess of 58 MPH over parts of southern Colorado during the afternoon of March 26, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 26, 3:34 AM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Mar 26, 3:34 AM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
434 AM MDT Thu Mar 26 2020

.SHORT TERM...(Today and tonight)
Issued at 434 AM MDT Thu Mar 26 2020

Another extreme fire danger for southern Colorado. A Red Flag
Warning is in effect from 11AM through 8PM MDT for the San Luis
Valley, Fremont County, and all of the eastern plains. There is a
tap of Pacific-based moisture developing over the far eastern plains
this afternoon that will make relative humidity values higher than
previously forecast over Baca, Prowers, and Kiowa Counties. RH values
will still qualify for a Red Flag Warning, but conditions will be
more marginal than originally anticipated. A very strong jet streak
continue to flow over southern Colorado. The orientation is from the
south-southwest which is a favorable orientation for downslope
winds. Soundings reveal that there isn't reverse mountain top shear,
so this isn't a proper downslope windstorm, but the jet is forcing
the winds down the mountain. Using the HRRR and RAP, I increased
winds over the Sangre de Cristo Mountains, Huerfano, and western Las
Animas County. Wind gust values are above or near High Wind Warning
criteria, therefore a High Wind Warning has been issued from 9AM
through 6PM MDT for the aforementioned locations. Light and high
profile vehicle will be at risk for tipping, so take caution if
traveling over the souther I-25 corridor or other north-south
oriented roads adjacent to the winds.

The jet axis will be over the southeastern plains during the
overnight so relatively strong winds will continue over the region
with speeds around 15 mph. Those winds will aid in keeping
temperatures warmer than average. Low temperatures will be in the
30s over El Paso County increasing to the mid-to-upper 40s over Baca
County, the San Luis Valley will be in the 20s, the upper Arkansas
River Valley will be in the 20s to 30s, and the mountains will be in
the teens. Some light snow will begin to fall over the mountains
during the overnight, but accumulations will be light.

.LONG TERM...(Friday through Wednesday)
Issued at 434 AM MDT Thu Mar 26 2020

.Friday...Shortwave moves into Colorado from the west. Southwest
flow aloft ahead of this trough favors the Eastern San Juan
Mountains, and accumulations in the grids are near advisory
amounts. Did not contemplate issuing any highlight as milder late
March conditions will mitigate some of the impacts. Further east,
surface low will develop over southeast Colorado during the
afternoon with gusty and dry southwest winds south of the surface
low. The grids have conditions approaching red flag criteria
during the afternoon over much of Las Animas County into Baca
County. Given the marginal conditions decided not to issue a fire
weather watch, but later shifts will have to monitor for possible
fire weather concerns. Temperatures over the region will
generally be mild. The cooler air on the plains looks to stay
mostly along and north of the Palmer Divide.

.Friday night into Saturday...Trough moves across Colorado
overnight with the surface low moving eastward into Kansas.
Precipitation will wrap westward around the departing low. The
Palmer Divide and Teller County region will be the most favored
areas for precipitation Friday night. There could be a few hour
period Friday night with heavier snow and gusty northerly winds
over the Palmer Divide. The warmer ground and relatively fast
movement of the system will lessen the effect of the snow and
potentially gusty winds. Current grids have a period of winds of
around 15 knots with gusts to 25 knots, but latest guidance
suggests winds could be stronger for a few hours. By later in the
evening, precipitation will become lighter. Over the plains, some
light precipitation will wrap around the cyclone. On Saturday,
gusty northwest winds will develop on the plains as the surface
low moves east, and increased winds on the plains from the NBM
grids.

.Sunday. Next system starts moving into Colorado with snow
developing over the Continental Divide region. Otherwise a
generally dry and mild day.

.Monday...EC and GFS along with the ensembles continue to vary
for with strength and speed of the trough on Monday. The latest
run of the EC has a more progressive trough while the GFS is
slower and deeper. The ensemble means follow the trends of the
operational models. Still a fair amount of uncertainty but the
models show better chances for precipitation than the runs a
couple of days ago. NBM has increased PoPs for Monday over
southern Colorado which is following the trend in the models.

.Tuesday and Wednesday...There is a fair amount of spread in the
solutions, and they suggest mostly dry and mild weather over the
region. --PGW--

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 434 AM MDT Thu Mar 26 2020

VFR conditons are expected over KALS, KCOS, and KPUB throughout the
forecast period. Very strong winds are expected during the late
morning through evening. Some blowing dust is possible, which would
lower visibility, but confidence is low.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 8 PM MDT this
evening for COZ222-224-226>237.

High Wind Warning from 9 AM this morning to 6 PM MDT this
evening for COZ072>075-079-080-087-088.

&&

SHORT TERM...SKELLY
LONG TERM...PGW
AVIATION...SKELLY
Hazardous weather outlook, Mar 26, 5:06 AM MST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
606 AM MDT Thu Mar 26 2020

COZ058>089-093>099-271200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
606 AM MDT Thu Mar 26 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Extreme fire danger is expected over the San Luis Valley and the
eastern plains this afternoon in response to very strong winds and
low relative humidity values.

Accumulating snow is expected over the mountains Thursday morning
and once again Friday morning. Accumulations are expected to be an
inch or less during the short term forecast period.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow will develop Friday morning over the Continental Divide
Region with the most snowfall over the Eastern San Juan
Mountains. As the storm moves northeast, snow will develop Friday
evening over the Palmer Divide and the Teller County Region.

There is another chance for snow on Sunday over the mountains of
Lake and Chaffee Counties and on Monday over the eastern
mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions the meet reporting criteria for spotters will be
possible over mountains and the eastern plains today and tonight.

SKELLY/06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 26, 8:20 AM MST to 8:21 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Measured gust of 50 knots in Aguilar.

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 26, 1:30 PM MST to 1:31 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Measured gust of 52 knots in Aguilar.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937941, 937942.